MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® BPA US

BIOMERIEUX INC. BACT/ALERT® BPA US
Catalog Number 423278
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® bpa culture bottles are used with bact/alert® microbial detection systems (bact/alert® 3d and bact/alert® virtuo®) for quality control testing of leukocyte-reduced apheresis platelet (lrap) units, and both single and pools of up to six (6) units of leukocyte-reduced whole blood platelet concentrates (lrwbpc).Bact/alert® bpa culture bottles support the growth of aerobic microorganisms (bacteria and fungi).Bact/alert® microbial detection systems are used to detect bacteria in platelet components.Bact/alert® microbial detection systems are used as a safety measure, to extend dating beyond day 5 and up to day 7 for the following: large volume delayed sampling (lvds) of platelets no sooner than 48 hours after collection; or secondary culture no sooner than day 4 after platelet collection.Bact/alert® microbial detection systems are used to extend dating to five days for the following: large volume delayed sampling (lvds) of platelets no sooner than 36 hours after collection; orsecondary culture no sooner than day 3 after platelet collection.Description: a customer in the united states notified biomérieux of obtaining a false positive result while testing blood platelets in association with the bact/alert® bpa culture bottle (ref (b)(4), lot 0001057017).The customer reported that one sample is consistently giving false positive results.The customer has confirmed these bottles were for platelets and not cancer treatment.There is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of obtaining a false positive result while testing blood platelets in association with the bact/alert® bpa culture bottle (ref (b)(4), lot 0001057017).---investigation--- this investigation involved the review of customer contact information with local and global customer service, manufacturing and inspection processes for the bact/alert bpa products, pertinent information from the information for use (ifu) document, and guidance in the bact/alert virtuo instrument manual to reduce the chance of instrument false positive results and evaluation of data acquired from the customer¿s instrument (backup, audit trail of bottle ids, and alarm-alert history files).A root cause analysis and queries for associated complaints pertaining to false positive results with bact/alert culture bottles were also performed as part of this investigation.Complaint trend analysis: queries on complaint data showed no adverse trend is present for the error code c910-false positive-sample related for industry blood culture bottles.No other false positive complaints were received for the bpa lot 0001057017 (expired on 10feb2022).Manufacturing and inspection processes: monitoring and detection methods are inherent to manufacturing processes to identify any bottle defects that could contribute to potential false positive results as a result of the bact/alert culture bottle production.One of the monitoring and methods takes place with the unique device identifier (udi) packaging line with 100% inspection of bottles by civision system and the les inspection system.Another monitoring and detection method is performed during the packaging acceptance quality limit (aql) and final aql visual inspections.A sampling of bottles is inspected as per an aql which is a maximum number of defective units that can be considered acceptable as a process average.Platelet sample composition inoculated into the bpa culture bottle contributed to this complaint issue.The customer did not report any bottle defects prior to using the bpa bottle from lot 0001057017, expiry date 10feb2022.Therefore, a batch review of bpa lot 0001057017 was not required for this investigation.Retains: no requirement for testing of retained culture bottles for bact/alert bpa lot 0001057017.False positive results occurred with inoculated culture bottles.Root cause of the complaint investigation: the fishbone diagram (¿5m+e¿) method of analysis was used to investigate and identify the potential root cause/root cause for this complaint.This cause and effect analysis identifies aspects of the issue in relation to following conditions: measurement, materials, method, machine, manpower, and environment.An analysis was conducted on the instrument data acquired from the customer¿s instrument and communication between customer service/customer pertaining to the false positive that occurred as per this complaint inv-1804.The problem statement was false positive results with bact/alert bpa culture bottles.The is-is not matrix was used to narrow down the factors and verify which ones potentially contribute/contribute to this complaint and those that do not have impact or contribute to this complaint investigation.Based on the evaluation of data and limited information provided by the customer, there are two most probable root causes for the false positive results: materials: bact/alert®bpa culture bottles are designed to be used with bact/alert instrumentation to detect bacteria in platelet components.Bpa culture bottles support the growth of aerobic microorganisms (e.G.Bacteria and fungi).Bpa culture bottles are used in conjunction with bpn culture bottles (supports growth of anaerobic microorganisms to test apheresis platelet samples.The investigator summarized the information from the audit trail and qualtex impacted bottle ids attachment of the two bpa culture bottles drawn from the same donor (e.G.Cell location, time to detection, and final culture results).Two (2) bpa bottles (lot 0001057017) were drawn from the same donor on different dates.One bottle (id patt86dz) was drawn on 28nov2022 and the other bottle (id patt5h3y) was drawn on 25dec2022.The platelet sample composition from the donor is suspect.Bact/alert technology involves the detection of organism growth in nutrient-based media: as the organisms produce co2, the co2 passes through the semipermeable membrane sensor located in the base of the bottle.As the co2 increases, the ph of the media decreases and the sensor becomes yellow, indicating a positive result for growth.The composition of the platelet sample inoculated into the bact/alert bpa culture bottles drawn for the same donor could have had components that simulated organism growth in the bottle, resulting as positive; however, organism growth was not actually present in the bottles.Materials are a contributing factor to this complaint.Manpower: the customer is provided with adequate instructions in the bact/alert virtuo user manual that address how to reduce the chance of obtaining instrument false positive results with bact/alert culture bottles.The troubleshooting section on alarm and alert causes and resolutions provides instruction on how the user can address these visual indicators.A full bottle capacity alarm for a virtuo bank or an alert for a full waste container prevents the automatic unloading of negative bottles from the system.The user needs to perform an operation (e.G.Unload negative bottles, empty waste container) to create open cell locations for new bottles to load into the virtuo bank compartments.The alarm-alert history report from the customer¿s virtuo instrument shows several instances during the test times for the two bpa bottles from the same donor where the user would have had to clear cell locations to allow room for new bottles to load.Unloading of large quantities of bottles could potentially cause a disturbance for the bottles that are still incubating.Unfortunately, the information surrounding the two bpa bottles from the same donor was purged from the virtuo system as it was old data at the time of the backup retrieval.The backup data on these two bpa bottles would have aided in evaluation of the reflectance readings in showing any occurrence of noise (e.G.Dips, waves) in the graphs in relation to the trigger of false positive results.Qualtex laboratories provides patient, donor, and biological testing services.Eligibility criteria for blood donation is based on the fda guidelines.The center for biologics evaluation and research (cber) regulates blood collection to protect patients from unsuitable blood products.An ¿up-front¿ screening of donors and a list of unsuitable donors is required by all blood collection facilities that adhere to the fda guidelines.Donor screening focuses on the medications, travel, health conditions, and lifestyle.Screening forms are dependent on the integrity of the donor¿s answers and the state of health known by the donor at the time of the form submission.In summary, completion of manufacturing activities is required to be appropriately documented and meet good manufacturing practices.The customer is provided with instruction (bact/alert virtuo user manual) for addressing instrument alarm/alerts to reduce the chance of obtaining instrument false positive results.The automated process flow of unloading the bottles from the virtuo instrument is only as efficient as the user¿s attentiveness to addressing instrument signal concerning full bottle capacity situations.Composition of donor samples can be compromised if there is a health issue not known at the time of the donor¿s submission of the screening form.Manpower is a potential contributing factor to this complaint.Conclude product compliance to specification/performance: there is no evidence of any bottle malfunction with the bact/alert bpa culture bottle lots.Monitoring and detection methods for bottle defects associated with potential false positive results are part of the manufacturing and quality control processes for bact/alert culture bottles.False positives are an inherent risk of the culture test as noise in the graph from various sources can trigger a false positive result.False positives can be minimized by following the best practices, see advice below.Advice and recommendations for customer based on ifu/instrument manual/testing: the investigator reviewed the instructions for use [ifu] and bact/alert virtuo user manual which provides adequate directions to reduce the chances of obtaining false positive results with bact/alert bottles: ¿ inspect bottles before use, and do not use any that appear damaged or contaminated ¿ ¿per fda guidelines, each culture bottle must be inoculated with a sample volume of 8-10ml for quality control testing of platelets¿¿ ¿ failure to achieve adequate leukocyte reduction may result in false positive readings ¿ ensure the temperature where the instrument is located fluctuates at a minimum (e.G.Instrument is away from direct vents, window drafts) ¿ the virtuo instrument automatically loads up to 40 bottles that are placed in the loading area at one time.Do not overload the conveyor belt ¿ if bank capacity is full, bottles on the conveyor cannot be loaded into the instrument, user is instructed to unload bottles with final negative or positive status ¿ waste container is nearing capacity, already full, or missing: negative bottles cannot unload from instrument ¿ all instrument positives must be unloaded, and a gram stain and subculture performed.If the gram stain shows no organisms the bottle can be reloaded to complete its incubation time.

Brand Name
BACT/ALERT® BPA US
Common Device Name
BACT/ALERT® BPA US
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC
100 rodolphe street
durham NC 27712
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key13793979
Report Number3002769706-2022-00017
Device Sequence Number17391740
Product Code MCZ
UDI-Device Identifier03573026611316
UDI-Public03573026611316
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
BK050037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2022
Device Catalogue Number423278
Device Lot Number0001057017
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date03/17/2022
Supplement Report FDA Received Date12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown